Hello doctor. About 3-4 weeks ago, I was prescribed tretinoin gel(Vitamin A acid – mild gel 0.01%) for my facial acne. I haven’t noticed anything, but as I was browsing the balding blog entries, I noticed that someone in the past had brought up a question about acne medication causing hair loss.
My question is: does tretinoin gel(Vitamin A acid)cause hair loss if it is applied to the face/cheek region? My doctor did not go over the side effects and the box doesn’t mention anything about side effects. I was told to take one cream and night and another one at morning.
Thank you very much.
Hair loss is listed as a known common side effect of tretinoin (also known as Retin-A), but it is also used by some people in conjunction with minoxidil to grow hair.
Here’s what I wrote in a blog post a few years back — “Retin-A is applied to the skin and can produce burns to the skin. It is believed that a light burn will make the skin more able to absorb other medications (like minoxidil for hair loss), because increased vasculatiry is induced by the burn.”
So will it make you lose hair even if you apply it only to your face? I can’t say for sure, but it is a possibility.